Antipsychotic drugs are usually not the best choice for treating disruptive behaviour in people with dementia.
People with Alzheimer’s disease and other forms of dementia can become restless, aggressive, or disruptive. They may believe things that are not true. They may see or hear things that are not there. These symptoms can cause even more distress than the loss of memory.
Doctors often prescribe powerful antipsychotic drugs to treat these behaviours:
- Olanzapine (Zyprexa and generic)
- Quetiapine (Seroquel and generic)
- Risperidone (Risperdal and generic)
If you are uncertain if your loved one is taking one of these medications, please ask their health care team. In most cases, antipsychotics should not be the first choice for treatment. Here’s why:
Antipsychotic drugs don’t help much. Studies have compared these drugs to sugar pills or placebos. These studies showed that antipsychotics usually don’t reduce disruptive behaviour in older dementia patients.
Antipsychotic drugs can cause serious side effects. Doctors can prescribe these drugs for dementia for behavioural symptoms, but they cause serious side effects. Side effects include:
- Drowsiness and confusion, which can reduce social contact and mental skills, and increase falls.
- Weight gain.
- Shaking or tremors (which can be permanent).
- Sudden death.
Other approaches often work better. It is almost always best to try other approaches first, such as the suggestions listed below. Make sure the patient has a thorough exam and medicine review.
- The cause of the behaviour may be a common condition, such as constipation, infection, vision or hearing problems, sleep problems, or pain.
- Many drugs and drug combinations can cause confusion and agitation in older people.
Talk to an aged care health professional
This person can help you find non-drug ways to deal with the problem. For example, when someone is startled, they may become agitated. It may help to warn the person before you touch them.
Consider other drugs first
Talk to your doctor about the following drugs that have been approved for treatment of disruptive behaviours:
- Drugs that slow mental decline in dementia
- Antidepressants for people who have a history of depression or who are depressed as well as anxious
Consider antipsychotic drugs if:
- Other steps have failed.
- Patients are severely distressed.
- Patients could hurt themselves or others.
Start the drug at the lowest possible dose. Caregivers and health professionals should watch the patient carefully to make sure that symptoms improve and that there are no serious side effects. The drugs should be stopped if they are not helping or are no longer needed.
Tips to help with disruptive behaviours
Keep a daily routine. People with dementia often become restless or irritable around dinner time.
- Do activities that use more energy earlier in the day, such as bathing.
- Eat the biggest meal at midday.
- Set a quiet mood in the evening, with lower lights, less noise, and soothing music.
Help the person exercise every day. Physical activity helps use nervous energy. It improves mood and sleep.
Don’t argue with a person who’s distressed.
- Distract the person with music, singing, or dancing.
- Ask the person to help with a simple task, such as setting the table or folding clothes.
- Take the person to another room or for a short walk.
Plan simple activities and social time. Boredom and loneliness can increase anxiety. Adult daycare programmes can provide activities for older people. They also give caregivers a break.
It’s OK to ask questions
If you have questions about your symptoms or the medicines managing your symptoms, speak with your health professional.
You can also download this information as a pdf (363 KB).
© 2013 Consumers Union of United States, Inc, (101 Truman Ave, Yonkers, NY 10703-1057). Adapted from Consumer Reports (2013) and Choosing Wisely Canada (2014), Treating disruptive behaviour in people with dementia, developed in cooperation with the Canadian Geriatrics Society. Choosing Wisely does not assume any responsibility or liability arising from any error or omission or from the use of any information in these resources.